Kansas, 2025

Hail in Kansas, September 17, 2025

September 17, 2025 · NWS DDC · 2 events in 2 counties and zones

Some isolated and splitting supercells were able to develop along a frontal boundary throughout the day on the 17th. The strongest of these storms were able to produce severe hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

Some isolated and splitting supercells were able to develop along a frontal boundary throughout the day on the 17th. The strongest of these storms were able to produce severe hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Sep 17, 1:00 PM CST, 4 hours 8 minutes earlier. Its key messages:

  • Two rounds of storms tonight and into the morning
  • Isolated storms Thursday afternoon and evening
  • Isolated storms over the weekend
Area forecast discussion, Sep 17, 1:00 PM CST, 4 hours 8 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
200 PM CDT Wed Sep 17 2025

.KEY MESSAGES...

- Two rounds of storms tonight and into the morning

- Isolated storms Thursday afternoon and evening

- Isolated storms over the weekend

&&

.DISCUSSION...
Issued at 222 PM CDT Wed Sep 17 2025

There will likely be two rounds of storms through the next 24 hours.
There is a low level 850-hPa baroclinic zone that currently extends
across central Kansas. This zone will see additional afternoon and
evening storms developing along it later today and tonight. A strong
storm cannot be ruled out and marginally severe wind and hail reports
will be possible. Brief heavy rainfall is likely as well. The PWAT
on the 12Z KDDC RAOB was well over 1", which is high. There is still
considerable amount of moisture that resides throughout the atmospheric
column and is expected to continue to do so through Thursday. The
second round of storms will be in association with upslope flow and
resultant convection developing across the high plains of Colorado.
This activity will be a late show and will mainly impact the FA during
the early morning hours. The main threat with this second round of
activity would be heavy rainfall. Isolated amounts over 1" cannot
be ruled out, but generally averaged amounts over the area as a whole
should be <1".

There is large uncertainty if we will see storms Thursday afternoon
or not. Typically, morning convection ruins the potential for additional
storm activity later on in the day. Have my doubts for Thursday afternoon
and evening activity. It would be very isolated if any storms were
to form. 500-hPa temperatures are forecast to be in the minus 10C
to minus 12C range, so cannot completely rule out something given
the cold pool aloft. Otherwise, minus the Thursday morning storms,
Thursday should be drier on the whole. Highs Thursday will be pleasant
with values peaking in the 70s.

For Friday and Saturday, we will enter an upper level shortwave ridging
pattern. This supports the notion of a dry forecast. Highs should
rebound with a mix of 70s to 80s Friday and only 80s Saturday. More
of the same is expected Sunday, although an isolated storm cannot
be ruled out for the far southeastern counties. Lows will be mild
with a mix of 50s to 60s for the weekend.

Confidence drops off for the next business week. Some of the deterministic
models are showing a deep upper level low over the greater region.
Some of the ensemble members are less aggressive with this synoptic
flow pattern evolution. So storm chances remain uncertain at this
time. Otherwise, warm highs and mild lows will prevail.

&&

.AVIATION /18Z TAFS THROUGH 18Z THURSDAY/...
Issued at 1111 AM CDT Wed Sep 17 2025

Mid level VFR clouds will prevail today. More TSRA/SHRA is expected
across the terminals tomorrow morning. MVFR to IFR cigs and possibly
VIS is expected by morning as well. Winds will be fairly light and
variable through the period.

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...Sugden
AVIATION...Sugden
Hazardous weather outlook, Sep 17, 2:28 AM CST, 14 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
328 AM CDT Wed Sep 17 2025

KSZ030-031-043>046-061>066-074>081-084>090-180830-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
328 AM CDT Wed Sep 17 2025 /228 AM MDT Wed Sep 17 2025/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Today and Tonight

There is a marginal risk for severe thunderstorms late this
afternoon and early tonight. The main hazards will be quarter size
hail and 60 mph wind gusts. Locally heavy rainfall will also be
possible, especially overnight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Sep 17, 4:47 PM CST, 21 minutes before
Special Weather Statement
National Weather Service Dodge City KS
547 PM CDT Wed Sep 17 2025

KSZ066-172330-
Stafford KS-
547 PM CDT Wed Sep 17 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN STAFFORD COUNTY
THROUGH 630 PM CDT...

At 547 PM CDT, Doppler radar was tracking a strong thunderstorm very
near Hudson. This thunderstorm was nearly stationary.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Hudson around 550 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3804 9875 3815 9878 3824 9859 3805 9849
TIME...MOT...LOC 2247Z 248DEG 4KT 3810 9868

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

TATRO

The radar

The Dodge City radar (KDDC), 93 km away, was scanning. The volume nearest the first event began at 23:09 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Comanche

When
September 17, 5:08 PM CST
Where
Comanche County, 9.49 mi SW of Buttermilk
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
37.020, -99.470

The emergency manager reported 1.75 inch hail.

Hail, Pratt

When
September 17, 7:19 PM CST
Where
Pratt County, 1.09 mi W of Pratt
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
37.650, -98.750

The emergency manager reported 1 inch hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2025Every state in 2025This day in weather historyWarnings in Kansas, September 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1294004, 1294005.